https://acpinternist.org/weekly/archives/2013/11/19/3.htm

MKSAP Quiz: 5-week history of spots in the mouth and throat

A 33-year-old woman is evaluated for a 5-week history of whitish spots in the mouth and the back of the throat and discomfort with swallowing solid foods. This is her first episode of these symptoms. She has had no mouth pain, trouble ingesting liquids or pills, nausea, vomiting, diarrhea, fever, chills, sweats, or skin problems. She has a 3-year history of HIV infection and also has moderately severe asthma, which is now well controlled with inhaled medications that were recently prescribed. Whitish plaques are seen on the palate and posterior pharynx. What is the most appropriate management of this patient?


A 33-year-old woman is evaluated for a 5-week history of whitish spots in the mouth and the back of the throat and discomfort with swallowing solid foods. This is her first episode of these symptoms. She has had no mouth pain, trouble ingesting liquids or pills, nausea, vomiting, diarrhea, fever, chills, sweats, or skin problems. She has a 3-year history of HIV infection and also has moderately severe asthma, which is now well controlled with inhaled medications that were recently prescribed. Her medications are tenofovir, emtricitabine, raltegravir, and inhaled fluticasone and salmeterol.

mksap.gif

On physical examination, her vital signs are normal. Whitish plaques are seen on the palate and posterior pharynx. The remainder of the physical examination is normal. Her last CD4 cell count was 458/µL. The HIV RNA viral load is undetectable.

Which of the following is the most appropriate management of this patient?

A. Clotrimazole troches
B. Fluticasone cessation
C. Intravenous amphotericin B
D. Nystatin swish-and-swallow
E. Oral fluconazole

Reveal the Answer

MKSAP Answer and Critique

The correct answer is E: Oral fluconazole. This item is available to MKSAP 16 subscribers as item 52 in the Infectious Disease section. More information is available online.

This patient should be treated with oral fluconazole. She has evidence of oral candidiasis (thrush), with typical white plaques on visual inspection and symptoms of dysphagia indicating esophageal involvement. Although oral candidiasis has been typically associated with advanced immunosuppression in patients with HIV (CD4 cell counts <200/microliter), it may occur with higher CD4 cell counts in the setting of other risk factors, such as inhaled corticosteroids or broad-spectrum antibiotics.

Although isolated oral disease can be treated with topical agents such as nystatin or clotrimazole, this patient's swallowing symptoms suggest concurrent esophageal disease. Esophageal candidiasis requires systemic therapy such as fluconazole, which can be administered orally as long as the patient can swallow pills.

Although this patient's inhaled corticosteroids may have predisposed her to oral candidiasis, the most appropriate management is to treat the candidal disease and not to discontinue the inhaled corticosteroids, which are an important part of the successful management of her asthma.

This patient has no history of previous treatment with fluconazole and is therefore unlikely to have fluconazole-resistant Candida.

Amphotericin B is an intravenous treatment, is associated with increased toxicity, and is not as convenient as oral therapy; consequently, it is not warranted as initial treatment of esophageal candidiasis.

Key Point

  • Oral candidiasis with esophageal involvement is characterized by whitish plaques on the oral mucosa and difficulty swallowing; treatment with a systemic agent such as fluconazole is required.